Texas, 2007

Flash Flood in Texas, August 20, 2007

August 20, 2007 · NWS BRO · 1 event in 1 county or zone

Sea breeze thunderstorms on the 20th produced torrential downpours in Raymondville resulting in flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BRO wrote it up.

Sea breeze thunderstorms on the 20th produced torrential downpours in Raymondville resulting in flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before the first event at Aug 20, 1:35 PM CST, 3 hours 25 minutes earlier.

Area forecast discussion, Aug 20, 1:35 PM CST, 3 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BROWNSVILLE TX
235 PM CDT MON AUG 20 2007

.DISCUSSION...THE 500 MB LOW OVER THE WESTERN GULF IS GETTING
CLOSER TO THE TX COASTLINE THIS AFTERNOON AND THIS IS PRODUCING A
PRETTY GOOD CONV COMPLEX ACROSS THE LOWER TX GULF WATERS WITH THIS
ACTIVITY MOVING NORTH AT 15 TO 20 MPH.  THIS LOW WILL PROGRESS
STEADILY INLAND TONIGHT AND TUES INCREASING UVV AND DEEPER TROPICAL
MOISTURE VALUES WHICH WILL DESTABILIZE THE ATMS AND INCREASE POPS
THROUGH TUES. ONCE AGAIN THE GFS AND NAM BOTH SHOW CONTINUED
DISAGREEMENTS FOR POPS AND TEMPS IN THE SHORT RANGE. WILL LEAN
TOWARDS THE GFS NUMBERS AS THE NAM STILL PERSISTS IN TRACKING DEAN
TOWARDS A CLOSER LANDFALL FURTHER NORTH ALONG THE GULF COAST OF
MEXICO NEAR LA PESCA.  THIS IS WELL NORTH OF THE OFFICIAL DEAN TRACK
FROM NHC AND IS THE LONE OUTLIER IN COMPARISON TO THE MUCH MORE
SOUTHWARD GFS/ECMWF/UKMET PLACEMENT OF DEAN. SO DO NOT HAVE MUCH
CONFIDENCE IN THE NAM SOLUTION FOR DEAN. SO AFTER THE 500 MB LOW
MOVES INLAND AND LOSSES ITS INFLUENCE OVER THE REGION...DEAN WILL BE
EMERGING OUT INTO THE SOUTHWESTERN GULF LATE TUES. THE MAIN PROBLEM
FROM DEAN ACROSS THE INLAND AREAS WILL BE CONV CHCS AND ANTICIPATED
QPF AMOUNTS. DESPITE THE MORE SOUTHWARD PLACE OF THE DEAN
LANDFALL...THE CONV THREAT WILL PERSIST OVER THE LOWER RGV INTO WED
AND THURS AS SOME OF THE NORTHERNMOST CONV ASSOCIATED WITH THIS
STORM WILL PUSH NORTH AND WEST ALONG THE MEXICAN COASTLINE.  THIS
ACTIVITY WILL LIKELY BE SPORADIC ENOUGH IN BOTH TEMPORAL AND AREAL
COVERAGE TO LIMIT ANY SIGNIFICANT FLOODING POTENTIAL AT THIS TIME.
AS ALWAYS HOWEVER...ANY NORTHWARD JOG IN THE FINAL PATH OF DEAN
COULD INCREASE THE CONVECTIVE POTENTIAL AND THE ASSOCIATED QPF
AMOUNTS. AT THIS TIME...NO FLASH FLOOD WATCH APPEARS NECESSARY AND
WILL CONTINUE TO MENTION LOCALLY HVY RAINFALL WORDING IN THE ZFP.
AFTER DEAN MOVES FURTHER WEST ACROSS CENTRAL MEXICO...THE BROAD AND
STRONG 500 MB RIDGING THAT DOMINATED THE SOUTHEASTERN U.S. IS
WEAKENED BY INCREASED NORTHERN STREAM TROFFING OVER THE NORTHERN
CONUS REGION.  MEANWHILE...TO THE SOUTH...A FAIRLY DECENT TROPICAL
WAVE MOVING ALONG BEHIND DEAN WILL PUSH INTO THE SOUTHWESTERN GULF
OF MEX ON SAT EVENTUALLY REACHING THE TX COASTLINE BY SUN. THIS WILL
MAINTAIN POPS FOR DEEP SOUTH TX FOR THIS WEEKEND WITH TEMPS NEAR OR
SLIGHTLY ABOVE CLIMO.

&&

.AVIATION...GENERAL VFR CONDITIONS SHOULD PREVAIL WITH LIGHT TO
MODERATE SOUTHEAST WINDS. ISOLD CONVECTION IS POSSIBLE THE REST OF
THE AFTENROON AND OVERNIGHT ALONG THE IMMEDIATE COAST WITH A FEW
POSSIBLY WORKING ACROSS THE LOWER RIO GRANDE VALLEY. SHOWERS AND
THUNDERSTORMS ARE EXPECTED TO BE MORE SCATTERED ON TUESDAY WITH
PERIODS OF MVFR CEILINGS AND VISIBILITIES.
&&

.MARINE...AT 1 PM BUOY020 REPORTED SOUTHEAST WINDS AROUND 10
KTS WITH PERSISTENT SEAS AT 3 FT. LOW SEAS AND LIGHT TO MODERATE
WINDS WILL CONTINUE ACROSS THE LOWER TEXAS COAST THROUGH TUESDAY.
HURRICANE DEAN CONTINUES TO MAKE PROGRESS ON A NEARLY DUE WEST TRACK
AND IS FORECAST TO MOVE ACROSS THE YUCATAN PENINSULA TUESDAY MORNING
EMERGING ACROSS THE BAY OF CAMPECHE LATE AFTERNOON TUESDAY AND THEN
HAVING A SECOND LAND FALL LATER WEDNESDAY SOUTH OF TAMPICO. LONG
PERIOD SWELLS FROM DEAN ARE EXPECTED TO REACH THE LOWER TEXAS
COASTAL WATERS TUESDAY NIGHT BUILDING TO ABOUT 12 FEET THROUGH
WEDNESDAY AND PERSISTING INTO WEDNESDAY NIGHT. SMALL CRAFT
ADVISORIES WILL BE LIKELY FOR SEAS AND POSSIBLY FOR WINDS IF A
TROPICAL STORM WATCH OR WARNING IS NOT ISSUED...WHICH IS NOT
ANTICIPATED AT THIS TIME. SEAS ARE FORECAST TO STEADILY SUBSIDE
THURSDAY WITH DEAN WELL INLAND THURSDAY MORNING. A MORE RAPID
DECREASE IS POSSIBLE DEPENDING ON THE FUTURE STRENGTH OF DEAN ONCE
THE STORMS REEMERGES OVER THE WATER AND THE EXACT TRACK IT TAKES.
THUS...LESS TIME OVER THE WATER COULD ALLOW FOR A LOWER SWELL TRAIN
AND A SHORTER PERIOD OF HIGH SWELLS.  MUCH IMPROVED MARINE
CONDITIONS ARE EXPECTED FRIDAY AND NEXT WEEKEND.
&&

.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL  80  89  79  89 /  20  40  20  50
BROWNSVILLE          78  92  79  90 /  20  40  20  50
HARLINGEN            77  92  78  91 /  20  40  20  50
MCALLEN              77  95  78  93 /  20  40  20  50
RIO GRANDE CITY      76  97  78  95 /  20  30  20  50
SOUTH PADRE ISLAND   83  87  81  87 /  20  40  20  50

&&

.BRO WATCHES/WARNINGS/ADVISORIES...NONE.
&&

SYNOPTIC/GRIDS...60
MARINE/AVIATION/MESO...59
FXC GRAPHICS...MARTINEZ

THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WWW.WEATHER.GOV/BROWNSVILLE

THE GRAPHICAL NOWCAST WEB PAGE ALSO AVAILABLE AT:
HTTP://WWW.WEATHER.GOV/BROWNSVILLE/FXC/FXC.HTM
Hazardous weather outlook, Aug 20, 4:01 AM CST, 12 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
501 AM CDT MON AUG 20 2007

TXZ248>257-211000-
ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
501 AM CDT MON AUG 20 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

INCREASING SHOWERS AND THUNDERSTORMS...ALONG WITH INCREASED SWELLS
AND A HIGH RISK OF RIP CURRENTS...ARE POSSIBLE WEDNESDAY THROUGH
THURSDAY AS HURRICANE DEAN MOVES ACROSS THE BAY OF CAMPECHE INTO
CENTRAL MEXICO.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The Brownsville radar (KBRO), 72 km away, was scanning. The volume nearest the first event began at 23:01 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Willacy

When
August 20, 5:00 PM CST to 7:00 PM CST
Where
Willacy County, Raymondville
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
26.480, -97.780

Willacy county emergency manager reported 4 inches of floodwater on FM186 and 10th street in downtown Raymondville.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2007Every state in 2007This day in weather historyWarnings in Texas, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 48139.